Peripheral Neuropathy Associated With Fluoroquinolone Antibiotics

Analysis of 45 cases in which fluoroquinolone antibiotics (including 11 cases involving ciprofloxacin) were associated with adverse effects involving the peripheral nervous system. Adverse effects involving other systems occurred in 42 (93%) of these patients: 78% also experienced central nervous system (CNS) symptoms, 73% reported musculoskeletal symptoms and in 18%-42% of cases the cardiovascular and gastrointestinal systems, skin, and special senses were involved.

2 cases were mild (4%), 7 moderate (16%), and 36 severe (80%) with chronic pain and/or significantly limited normal function. Twelve cases (27%) lasted longer than 2 years. These severe, long-term reactions occurred in a generally young and healthy population. 62% had no other medical disorder except the infection that prompted fluoroquinolone therapy.

The cases presented here, as well as previously published articles about the adverse effects of fluoroquinolones, should give physicians pause before using fluoroquinolones unnecessarily.

Patients must be informed that with the development of any musculoskeletal, or peripheral or central nervous system symptoms, fluoroquinolone treatment should be discontinued immediately unless medical circumstances (e.g., severe infection and no alternative treatment) warrant otherwise. Patients sustaining these reactions should not receive fluoroquinolone antibiotics in the future.

1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)

Leave a Reply